There is a complex association between the diagnosis of HIV infection and psychotic disorders, each potentially adversely affecting the other. The nature of a psychotic illness is such that it may signiﬁcantly impair a patient’s capacity to participate in treatment. The diagnosis of a chronic psychosis is complex with symptoms divided into disorders of thought, perception, cognition and volition. Deﬁcits in reasoning, impulsivity and impaired capacity to process complex information are often associated with the primary symptoms of psychosis. There is frequently deterioration in psychosocial function that further complicates the provision of effective HIV care. Chronic psychotic symptoms are associated with a diagnosis of schizophrenia and schizo-affective disorder but may also be associated with dementia. Episodic psychotic symptoms may be associated with acute episodes of depression and mania in bipolar affective disorder. The abrupt onset of psychotic symptoms may be secondary to the acute effects of substance use or may be part of a syndrome of delirium.
Any treatment plan for HIV patients with psychotic illness should involve a risk assessment and consideration of the appropriate treatment environment. This is facilitated by a close working relationship between HIV and psychiatric services. Support to encourage adherance with oral medications will have beneﬁts both for psychiatric symptom relief and adherence to ART. Most antipsychotic medications can be safely combined with ART but the potential for interactions should be considered. Due to the effects of HIV infection on the central nervous system, patients may be more susceptible to extrapyramidal side effects and monitoring should be undertaken. For this reason, the atypical antipsychotic medications are usually preferred. However, some atypical antipsychotic medications (e.g. olanzapine, quetiapine) have been associated with hyperlipidaemia and abnormalities of blood sugar metabolism, so periodic investigation is warranted in this already susceptible population.